Heavy Snow, Traverse
- When
- February 22, 8:00 PM CST to February 23, 12:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
Heavy snow and strong winds developed across western Minnesota in association with a classic Colorado Low type storm system around mid-day Wednesday, February 22, and snow and gusty winds lingered into the early morning hours of Thursday, February 23rd. 5 inches in Wheaton.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy snow and strong winds developed across western Minnesota in association with a classic Colorado Low type storm system around mid-day Wednesday, February 22, and snow and gusty winds lingered into the early morning hours of Thursday, February 23rd. The highest total snowfall totals included 15 inches 2 miles east southeast of Artichoke, 13 inches in Ortonville, and 11.5 inches in Wheaton. Many locations experienced peak gusts between 30 and 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 22, 5:13 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
513 PM CST Wed Feb 22 2023
.SHORT TERM...(This Evening through Thursday Night)
Issued at 322 PM CST Wed Feb 22 2023
Snow is finally beginning to fill in across the northern CWA, but
because of the delayed onset of the 2nd round of snow, QPF/snow was
cut back just a bit. That said, still expecting a large area of 6+
inches of additional snowfall through Thursday morning. After
looking closely at wind obs throughout the day thus far, it seems
previous forecasts may have been a bit too high. With no real
appreciable strong cold air advection (weak to neutral) and further
examination of Bufkit momentum transfer values, decided to blend in
some lower guidance wind speeds in areas that previously seemed too
high. New wind forecast still shows 35 to 45 mph gusts in general,
so certainly still windy enough to cause issues with
blowing/drifting snow and low visibility/blizzard conditions. Models
still in pretty good agreement in bringing an end to the snow from
south to north Thursday morning. Also, winds seem to slacken enough
through the day to where blowing snow (just drifting) may not be
much of an issue during the afternoon hours. Therefore, the current
18Z expiration time for the headlines still seem appropriate.
Focus will then shift to wind chill headlines. Later shifts will
need to assess if they are needed once the current headlines expire.
Thursday afternoon apparent T grids show marginal values, but then
heading into criteria Thursday night into Friday morning. Although,
with the surface high sitting right over us, winds are rather light
and less than 5 mph in many cases by 12Z Friday so we may not even
meet wind criteria. What's certain though is that we'll have
bitterly cold temps Thursday night with many areas dipping into the
20s below zero heading towards sunrise Friday.
.LONG TERM...(Friday through Wednesday)
Issued at 322 PM CST Wed Feb 22 2023
Chilly temperatures continue for Friday and Friday night with a
gradual warmup through the weekend. Synoptic wise, starting off
Friday morning, ECMWF ENS/GEFS are in good agreement with a positive
tilted trough, with the axis over the CA coast, along with a low.
This will provide a slight ridging pattern aloft over the Northern
Plains with winds out of the west/southwest. A high pressure system
will be overhead at the surface as well. By Friday afternoon/evening
this low becomes cutoff and we get more of a split flow pattern as a
small shortwave trough, seen at 700mb/850mb and surface trough,
moves southwest to northeast/east through early Saturday. GFS shows
a chance of possible precip as well as GFS plumes over parts of
northern and northeastern CWA, however the NAM/EC/NBM keep it dry.
By Sunday,Clusters are in good agreement with the position of this
cutoff low and trough over CA/Southwest US with a slight ridging
pattern moving in over the CWA late Saturday into Sunday with winds
still zonal/southwest. Clusters indicate by Sunday afternoon/evening
the wave opens back up in the Southwest with a surface trough/warm
front pushing through our area, associated with a low in Canada.
Otherwise, split flow continues for the start of early next week.
Monday we are watching this potentially strong low, mentioned above,
positioned over KS/IA by 12Z Monday and moving northeast. Long term
ensembles show that the eastern/northeastern CWA could be clipped by
this, however, the intensity is differing between models. Ensembles
and deterministic models are showing chances of pops east of the
James River Valley. EC meteograms hint at the possibility of mixed
precipitation before changing into snow with snow prob as high as
30% early Monday in ABR and up to 50% in ATY with freezing rain up
to 20%. Sisseton has about a 30% chance of FZRA. NBM backs this up
showing a chance of snow and freezing rain at this point as well
with a wind increase. However, looking at bufkit soundings during at
Watertown/Sisseton do show the possibility of FZRA for a couple
hours before transitioning to snow if lower levels saturate more. For
now, going with the other offices and removing it since still a ways
out.
With this high overhead and CAA, highs Friday will range from -3 to
10F. Of interesting note, NDFD Forecast Records show a high of -2F
in ABR, which would break the min high record of +4F set in 1962!
Friday night/Sat morning will be cold once again but not as cold as
previous nights. ECMWF keeps the region colder than GFS with temps
at 925mb ranging from -4C to -12C and GFS -1 to -5C. With snowfall
on the ground and cold temps, ECMWF seems to be more reasonable.
850mb temps will range from 0C to ~-5C. Looking at NBM surface
temps, they range from -3 to -15F with wind chills as low as -15 to -
30F. Models show for Saturday this CAA retreating a bit, but still
chilly 925 temps due to the snow covered ground. Highs for Saturday
will range in the upper teens to upper 30s with warmest temps in
south central SD. Warmer air moves in at 850mb, behind the surface
warm front, across the CWA for Sunday with highs in the 30s/40s.
This trend continues Monday with a little bit of a cooldown back
into the 20s across northern/northeast SD Tuesday and midweek.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 512 PM CST Wed Feb 22 2023
Terminals KABR,KATY,KPIR,KMBG
IFR skies/vsbys due to snow/blsn are expected regionwide through
tonight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST Thursday for SDZ004>011-016>023-
034>037-051.
Winter Storm Warning until noon CST /11 AM MST/ Thursday for
SDZ003-015-033-045-048.
MN...Blizzard Warning until noon CST Thursday for MNZ039-046.
&&
SHORT TERM...TMT
LONG TERM...MMM
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 411 AM CST Wed Feb 22 2023 SDZ003-015-033-045-048-231015- Corson-Dewey-Stanley-Jones-Lyman- 411 AM CST Wed Feb 22 2023 /311 AM MST Wed Feb 22 2023/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. A strong winter storm system will affect the area today and tonight. Widespread significant snowfall accumulations are expected. Strong winds, with gusts up to 35 mph, will lead to greatly reduced visibilities in blowing snow today and tonight. A Winter Storm Warning is in effect through Thursday morning. Much colder temperatures will push into the region, and when combined with the strong winds, will result in dangerous wind chill values. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow and strong wind will still occur Thursday morning, but will begin to taper off and come to an end Thursday afternoon. Dangerously cold wind chills will occur Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ004>011-016>023-034>037-051-231015- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand-Buffalo- 411 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A strong winter storm system will affect the area today and tonight. Widespread significant snowfall accumulations are expected. Strong winds, with gusts of 40 to 50 mph, will lead to greatly reduced visibilities in blowing snow today and tonight. A Blizzard Warning is in effect through Thursday morning. Much colder temperatures will push into the region, and when combined with the strong winds, will result in dangerous wind chill values. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow and strong wind will still occur Thursday morning, but will begin to taper off and come to an end Thursday afternoon. Dangerously cold wind chills will occur Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 ENE ORTONVILLE 45.31N 96.43W
02/22/2023 M4.0 INCH BIG STONE MN CO-OP OBSERVER
CO-OP OBSERVER STATION ORVM5 ORTONVILLE 1 N. 24 HOUR SNOWFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM BLIZZARD 4 NNE TOLSTOY 45.26N 99.59W
02/22/2023 EDMUNDS SD NWS EMPLOYEE
VISIBILITY LESS THAN 1/4 MILE.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 1 NNW KENNEBEC 43.92N 99.87W
02/22/2023 M5.0 INCH LYMAN SD CO-OP OBSERVER
CO-OP OBSERVER STATION KENS2 KENNEBEC.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM BLIZZARD 3 ENE MILBANK 45.23N 96.57W
02/22/2023 GRANT SD AWOS
AWOS STATION K1D1 3 E MILBANK VISIBILITY
ONE-QUARTER MILE OR LESS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM BLIZZARD 1 E PIERRE REGIONAL AIR 44.38N 100.28W
02/22/2023 HUGHES SD ASOS
ASOS STATION KPIR PIERRE MUNI AP VISIBILITY
ONE-QUARTER MILE OR LESS.
&&The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078073, 1078074.